[QUOTE=Beth Witten MSW ACSW;16213]Back to the question Eileen asked about leg swelling, although fluid removal through dialysis is the most common culprit, there may be other causes.
– How’s your father’s albumin level? If his albumin is low this can contribute to leg swelling. Low albumin commonly happens to patients on PD if they don’t eat enough high biologic value protein (ask the dietitian sources) to offset what the dialysate removes. As I understand it, using 4.25% PD solution will remove more protein with the extra fluid plus using it too much can scar the lining of the peritoneum making PD not work well.
– Does he have congestive heart failure? If so, that can cause leg swelling. CHF can improve as PD removes the excess fluid that may have accumulated around the heart and may be keeping the heart from pumping like it should.
– What dialysate concentration is he using now – 1.5%, 2.5%? Did the nurse suggest the possibility of doing 5 exchanges a day or using the cycler at night to do dialysis instead of doing CAPD?
– How is his catheter working? How much fluid is he draining out compared with the amount he’s putting in? Most CAPD patients use 2 liter bags of dialysate.
Addressing the question about whether HD can be used to supplement PD, the answer is yes if someone has a permanent or gets a temporary vascular access. The Medicare Claims Processing Manual that addresses issues related to ESRD facilities can be found at http://www.cms.hhs.gov/manuals/downloads/clm104c08.pdf and it describes coverage as follows:
[I]50.6.1 - Payment for In-Facility Maintenance Dialysis Sessions Furnished to CAPD/CCPD Home Dialysis Patients
(Rev. 1, 10-01-03)
Although CAPD and CCPD patients are home dialysis patients, it may be necessary at times to dialyze them in-facility as a substitute. In this case, the total weekly reimbursement to the facility remains the same regardless of the type and frequency of infacility dialysis involved. In order to furnish covered CAPD services, a facility must be a Medicare approved ESRD facility and must meet additional standards established by CMS.
However, in rare instances an ESRD patient may require a combination of dialysis techniques, on the same day, in order to achieve satisfactory results. In these situations, Medicare pays for both types of dialysis services furnished on the same day. Medicare FIs [payers called fiscal intermediaries] to determine the medical necessity. In each case the FI obtains medical documentation from the facility that supports the use of back-up dialysis with another treatment modality. If a CAPD patient frequently requires back-up sessions, the FI’s medical staff may request medical records to determine if this is the appropriate mode of treatment to meet medical necessity requirement for payment purposes and/or whether a different
mode of treatment is more advantageous to the beneficiary.[/I][/QUOTE]
Good morning, Beth, and thank you so much for this information!! When we saw the doctor earlier this week, I asked him about combo treatment and he said that Medicare would not pay for it. I will be sending him the information copied from the Medicare Payment Manual.
To answer your questions…my dad’s albumin level has been fine all along (3.6 last week); he doesn’t have congestive heart failure; he is using two 4.25% and two 2.5% daily and removing a net of 1300 (mL??) of fluid daily; it was suggested in passing that he use four 4.25% daily and possibly do 5 exchanges daily as well but the night cycler was ruled out due to the problems he is having with fluid buildup just doing daily exchanges; he does use 2 liter bags of dialysate.
The doctor basically said that CAPD is not working effectively for him and has advised that he try HD for 2-4 months with a catheter going from his jugular vein to his upper chest. The dr. said that he can keep doing CAPD as long as he wants–it’s his choice–but that it just isn’t effective and maybe his peritoneal membrane needs a rest. My dad had peritonitis last month in which case he could go back to PD after the 2-4 months.
Of course, there are a whole new set of problems–some of which he alread has (e.g., leg cramps and hypotension)–with HD and, initially, he felt that going to HD was the end of the line. I think he has reconsidered that opinion some, but I now he and my mom are both very concerned.
The pulmonary doctor found that he has some fibrous thing–don’t want to say mass or growth and can’t remember what he called it–that he explained was similar to a dried out sponge that needed to be re-hydrated. He wants to do another CT scan in a month and check it out; he said that there is a strong possibility that my dad’s cough could be caused by the diaylsate irritating his diaphragm as well as the scarring at the base of his lungs. If that’s the case, the coughing should improve when he is on HD if that’s what he decides to do in a couple of weeks.
I had asked the dr. about the other drugs to use in the treatment of hypotension (besides medrodine) and he dismissed them by saying that they were not nearly as effective. He cannot keep using medrodine, though, due to the side effects. Have you heard anything about drugs that would be as effective as medrodine minus the side effects (e.g., chills, sweats, urine retention). He is taking 2/3 dosage and cannot tolerate anymore than that and that amount has done nothing to control the BP.
Thank you, again, for answering my posts. You have been VERY helpful!!